Texas, 2017

Tornadoes and Damaging Wind in Texas, May 22, 2017

May 22, 2017 · NWS HGX · 4 events in 3 counties and zones

Morning storms became severe and produced wind damage, some flooding and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Morning storms became severe and produced wind damage, some flooding and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 22, 4:01 AM CST, 59 minutes earlier.

Area forecast discussion, May 22, 4:01 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
501 AM CDT Mon May 22 2017

.DISCUSSION...
Forecast remains pretty much on track and made just minor tweaks
to the ongoing package.

An MCV has developed with the large cluster of precip west of
Matagorda Bay. This should continue trekking mostly eastward
today. Surface boundary situated just offshore focused some 5"+
totals overnight. The hope was it would stay there but has since
edged closer to the coast and into the Galveston Bay area.
Convergent zone appears to be setting up from roughly Liberty to
Matagorda Bay. Inflow has really ramped up offshore with sustained
25-30 knot llvl SE winds perpendicular to this zone. Hopefully
the MCV takes a more ese track in the coming hours and pulls this
boundary back offshore. But there's considerable uncertainty and
with resident 2-2.3" PW's, felt is was best to issue a short fused
Flash Flood Watch and re-evaluate trends in the coming hours.
Those details are in that product that's already been sent.

Bulk of precip should be headed off to the east later in the
afternoon and early evening. With the exception of offshore
areas, most of the region should see a break in the action
tonight. Rain and isolated storm chances return Tue aftn and evng
as a cold front makes its way into the region. The remainder of
the work week should be dry in the wake of the front. Pleasant
temps on Wed will gradually modify back into the 70s/90s Thursday
and into the weekend as onshore winds resume. Next shot of rain
looks to be late Sunday or early next week with the approach of
another weak front. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  65  80  57  81 /  60  20  50  40   0
Houston (IAH)              77  67  82  60  83 /  90  30  40  40   0
Galveston (GLS)            81  73  82  66  81 /  90  50  30  40   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 1 PM CDT this afternoon for the
     following zones: Brazoria...Chambers...Fort Bend...
     Galveston...Harris...Jackson...Liberty...Matagorda...
     Wharton.

GM...Small Craft Advisory until 5 PM CDT this afternoon for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&
Hazardous weather outlook, May 21, 3:19 PM CST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
419 PM CDT Sun May 21 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-222130-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
419 PM CDT Sun May 21 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected
tonight. Some may be capable of locally heavy rainfall, especially
near any stalled boundaries located across the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of showers and thunderstorms will continue Monday and
Tuesday, with some of this activity capable of locally heavy
rainfall. Rain chances are expected to end late Tuesday into
Wednesday behind a cold front.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay rainfall reports or any reports
of flooding.

GMZ330-335-350-355-370-375-222130-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
419 PM CDT Sun May 21 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Increasing showers and thunderstorms are expected across the
waters tonight. Some may be capable of gusty winds or limit
visibilities below 1 nautical mile at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of showers and thunderstorms will be possible Monday
and Tuesday in association with passing upper level disturbances
ahead of a cold front. Winds and seas will be higher in and near
storms. Small Craft Advisories may be needed in the wake of the
front as it pushes through late Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 22, 1:36 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
236 AM CDT MON MAY 22 2017

TXZ236-220815-
Matagorda TX-
236 AM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MATAGORDA COUNTY
UNTIL 315 AM CDT...

At 235 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Oconnor, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Matagorda County.

LAT...LON 2838 9638 2840 9639 2840 9637 2846 9641
      2846 9642 2848 9644 2852 9641 2855 9633
      2857 9637 2862 9633 2847 9609 2841 9616
      2838 9623
TIME...MOT...LOC 0735Z 222DEG 11KT 2839 9639
Special weather statement, May 22, 4:38 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
538 AM CDT MON MAY 22 2017

TXZ236-237-221115-
Brazoria TX-Matagorda TX-
538 AM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRAZORIA AND EAST
CENTRAL MATAGORDA COUNTIES UNTIL 615 AM CDT...

At 538 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sargent, or 15 miles south of Sweeny, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sargent.

LAT...LON 2883 9558 2876 9570 2894 9589 2906 9561
TIME...MOT...LOC 1038Z 154DEG 12KT 2882 9566

The radar

The Houston radar (KHGX), 48 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Fort Bend

When
May 22, 5:00 AM CST to 5:03 AM CST
Where
Fort Bend County, 1.7 mi SW of Missouri City
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
29.601, -95.549

Wind damage occurred along the Joann Street area and included a construction company and nursery, with significant damage to an awning and a metal roof. There were also downed trees. Damage was pushed toward thew northeast.

Tornado, Brazoria

When
May 22, 8:35 AM CST to 8:37 AM CST
Where
Brazoria County, 0.08 mi N of Anchor to 0.24 mi N of Anchor
Rating
EF0
Path length
0.17 mi
Path width
20 yd
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
29.221, -95.480

An EF0 tornado damaged a porch roof in back of a home, destroyed a pump house and damaged a trailer, and knocked over several trees.

Funnel Cloud, Brazoria

When
May 22, 9:15 AM CST
Where
Brazoria County, Liverpool
Reported by
Broadcast Media
Coordinates
29.300, -95.280

Funnel cloud was sighted in the Liverpool area.

Tornado, Galveston

When
May 22, 10:45 AM CST to 10:46 AM CST
Where
Galveston County, 4 mi SW of (Gls)scholes Fld Gal
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.228, -94.896

An EF0 tornado damaged a Holiday Inn along Termini-San Luis Pass Road. Damage included blown out windows and lattice damage. Witnesses indicated this was a waterspout that moved onshore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689170, 689171, 689173, 689172.